Iowa, 2020

Hail and Damaging Winds in Iowa, July 11, 2020

July 11, 2020 · NWS DVN · 83 events in 10 counties and zones

Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
83

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa. A wind gust of 65 MPH was measured just west of Independence. The second round of thunderstorms developed as a result of an upper level disturbance interacting with an atmosphere characterized by extremely high instability with modest vertical wind shear. Activity initially formed in north central Iowa, producing golf ball to two inch hail from Fort Dodge to Waterloo Iowa. Eventually, storms made their way towards the Cedar Rapids/Iowa City metro areas, producing widespread wind damage and hail up to baseball size. These storms continued through the Quad Cities metro east towards Princeton, Sterling, and Hennepin Illinois, producing additional reports of wind damage and winds of 70 to 90 mph. Numerous power outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 5:23 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 5:23 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 AM CDT Sat Jul 11 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Sat Jul 11 2020

High pressure was in control over the Upper Mississippi Valley
with NW flow aloft. Temperatures were in the mid 60s to lower 70s
and conditions were fairly humid. The area has been convection
free so far tonight as the organized activity has stayed across
the western part of Iowa and into Nebraska. Latest RAP analysis
has the mean steering vectors and 1000-500mb thicknesses aligned
from NW to SE, which should guide the western Iowa convection to
the southeast across south-central Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Sat Jul 11 2020

Main Message:

*Slight risk for severe thunderstorms today across the entire
 area. Scattered storms are likely to develop between the mid
 afternoon and the evening, some of which could become severe. The
 main threats with the strongest storms are damaging wind gusts,
 hail, and frequent lightning. The current forecast has the
 highest chances for showers and storms across the north and east
 (50-70%).

Today and Tonight

A mid-level vorticity max currently over North Dakota will drop to
the southeast today, reaching NE Iowa by this evening. Ascent from
DCVA, and the left exit region of an upper jet, should provide
sufficient lift for scattered storm development as early as the
mid afternoon, but more likely during the late afternoon and
evening.

Today's environment will consist of very warm and humid conditions
with moderate to high instability (SBCAPE between 2000-3500 J/kg)
and low to moderate deep layer shear (30-40 kts). This setup
should provide an instability/shear balance supportive of
organized updrafts and a few supercells. An isolated wind and
large hail threat within a few hours of initiation will transition
to more of a wind dominant threat as cold pools merge and the
convection grows upscale.

The potential for scattered damaging winds, and microbursts from
the strongest storms, is corroborated by high DCAPE (1300+ J/kg)
and theta-e index values (30-35+) on model forecast soundings,
which are a manifestation of dry mid-level air. Due to veered and
weak low-level winds, the overall tornado potential is very low.

Based on HREF members, the most likely timing for storms is
between 3 and 9 PM, before shifting east of the forecast area.
Uttech

.LONG TERM...(Sunday through Friday)
ISSUED AT 300 AM CDT Sat Jul 11 2020

Key Messages:

1. Dry and pleasant conditions Sunday and Monday.

2. Temperatures next week have been lowered some each day in the
extended, with any heat issues likely to remain south of CWA. Best
chance of appreciable rain will be Tuesday night-Wednesday.

Discussion:

Sunday-Monday...any lingering precipitation from overnight will be
just to the east of the area by 12z Sunday. Northwest flow aloft and
a surface high will usher in lower dewpoints resulting in more
comfortable summer conditions. Deep mixing and plentiful sunshine
will help boost highs into the lower 80s, which is near normal for
the middle of July. A nice day outside for sure. There is some
potential for some diurnal showers and storms Sunday afternoon and
evening as hinted by some of the 00z CAMs. However, I feel that this
is overdone, as forecast soundings show quite a bit of mid level dry
air aloft and thus have no mention in the forecast.

Similar conditions are expected Monday with temperatures a few
degrees warmer than Sunday and dewpoints remaining tolerable in the
60s.

Tuesday-Thursday...active zonal flow sets up with several waves
expected to impact the region. Latest 00z model solutions show that
the best chance of rain will be Tuesday night-Wednesday when a cold
front is progged to drop south over the area. Increasing theta-e
advection and pooling moisture ahead of the front will bring a heavy
rain threat. Placement and magnitude of rainfall is still uncertain
and currently with the 00z runs is favored just north of the CWA.
This front will drop south and stall somewhere over northern MO and
eventually lift north as a warm front Thursday and Friday with more
rain chances. Model blend currently has chance PoPs across the CWA
which will be further refined in later forecasts. Many areas in our
IL counties have seen less than 75% of normal rainfall in the past
30 days and could really use some rain.

Friday-Saturday...Increasingly warm and humid conditions will return
to the area as a warm front lifts north into MN/WI. Above normal
temperatures can be expected and is likely to continue beyond the 7
day forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 614 AM CDT Sat Jul 11 2020

VFR conditions expected through at least early afternoon at all
TAF sites. Scattered thunderstorms will be possible after 21z.11
with MVFR cigs/vsbys. Confidence in storms hitting terminals
remains low at MLI/BRL and thus kept PROB30 wording there until
better timing and location of storms is realized. Brief IFR is
possible in any of the stronger storms. Conditions will return to
VFR after sunset at all terminals.

&&

.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020

The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.

The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Gross
CLIMATE...Gross
Hazardous weather outlook, Jul 11, 2:49 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.

The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Gross

The radar

The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

43 hail, 40 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
July 11, 8:45 AM CST
Where
Buchanan County, 1.53 mi E of Otterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -91.920

Hail, Buchanan

When
July 11, 8:47 AM CST
Where
Buchanan County, Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.880

Hail, Buchanan

When
July 11, 8:47 AM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.910

Hail, Buchanan

When
July 11, 8:47 AM CST to 8:49 AM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -91.890

The hail lasted for 2 minutes.

Hail, Buchanan

When
July 11, 8:47 AM CST to 8:49 AM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -91.890

The hail lasted for 2 minutes.

Thunderstorm Wind, Buchanan

When
July 11, 8:47 AM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

A spotter estimated high winds.

Hail, Buchanan

When
July 11, 8:49 AM CST
Where
Buchanan County, 0.51 mi E of Independence
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.870

Hail, Buchanan

When
July 11, 8:50 AM CST
Where
Buchanan County, 1.23 mi SW of Independence
Measured
1.5 in hail
Reported by
Public
Coordinates
42.460, -91.900

Hail, Buchanan

When
July 11, 8:50 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Numerous golf ball hailstones.

Hail, Linn

When
July 11, 9:10 AM CST
Where
Linn County, Central City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.200, -91.530

Thunderstorm Wind, Linn

When
July 11, 9:20 AM CST
Where
Linn County, 3.58 mi W of Coggon
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.280, -91.600

Two large metal grain bins downed by thunderstorm winds and blown across a field. A cattle and hay shed was also destroyed.

Hail, Linn

When
July 11, 9:25 AM CST
Where
Linn County, Central City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.530

Thunderstorm Wind, Linn

When
July 11, 9:25 AM CST
Where
Linn County, Central City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -91.530

A tree was blown down onto a house.

Thunderstorm Wind, Linn

When
July 11, 9:34 AM CST
Where
Linn County, 3.37 mi WNW of Whittier
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
42.120, -91.530

A large tree branch blown down along with crop damage.

Thunderstorm Wind, Linn

When
July 11, 9:35 AM CST
Where
Linn County, 0.69 mi N of Whittier
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.110, -91.470

A large tree branch was reported blown down on Prairie Chapel Road, north of Wittier.

Hail, Linn

When
July 11, 9:39 AM CST
Where
Linn County, Whittier
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -91.470

Estimated 60 mph winds also reported.

Thunderstorm Wind, Jones

When
July 11, 9:45 AM CST
Where
Jones County, 2.66 mi WNW of Morley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -91.300

Corn damaged, and several trees blown down.

Thunderstorm Wind, Jones

When
July 11, 9:45 AM CST
Where
Jones County, 1.03 mi E of Fairview
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.080, -91.300

A large 6 to 8 inch diameter tree branch was blown down.

Hail, Cedar

When
July 11, 10:00 AM CST
Where
Cedar County, 2.17 mi WSW of Stanwood
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.890, -91.190

Hail, Cedar

When
July 11, 10:10 AM CST
Where
Cedar County, 2.17 mi WSW of Stanwood
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.890, -91.190

Hail, Cedar

When
July 11, 10:15 AM CST
Where
Cedar County, Tipton
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.770, -91.130

Hail, Cedar

When
July 11, 10:20 AM CST
Where
Cedar County, Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -91.130

Hail, Benton

When
July 11, 3:50 PM CST
Where
Benton County, 2.07 mi NW of Van Horne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -92.110

Hail, Benton

When
July 11, 4:05 PM CST
Where
Benton County, 2.92 mi WSW of Newhall
Measured
1.75 in hail
Reported by
Public
Coordinates
41.960, -92.030

Hail, Benton

When
July 11, 4:08 PM CST
Where
Benton County, 2.81 mi S of Van Horne
Measured
1.75 in hail
Reported by
Public
Coordinates
41.980, -92.090

Hail, Benton

When
July 11, 4:12 PM CST
Where
Benton County, 2.92 mi WSW of Newhall
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.960, -92.030

Hail, Benton

When
July 11, 4:22 PM CST
Where
Benton County, 0.86 mi NE of Norway
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.910, -91.910

Up to half dollar size hail reported.

Hail, Benton

When
July 11, 4:24 PM CST
Where
Benton County, 2.92 mi SE of Newhall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -91.940

Hail, Benton

When
July 11, 4:28 PM CST
Where
Benton County, 2.06 mi W of Walford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.880, -91.890

Hail, Benton

When
July 11, 4:30 PM CST
Where
Benton County, 2.31 mi NNE of Norway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.930, -91.900

Thunderstorm Wind, Linn

When
July 11, 4:30 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -91.780

Several large trees were split or downed, and large limbs snapped.

Hail, Benton

When
July 11, 4:33 PM CST
Where
Benton County, 0.69 mi N of Norway
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.910, -91.920

Thunderstorm Wind, Linn

When
July 11, 4:33 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -91.780

Large tree branches blown down.

Hail, Benton

When
July 11, 4:34 PM CST
Where
Benton County, Norway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.900, -91.920

Hail, Benton

When
July 11, 4:39 PM CST
Where
Benton County, 0.51 mi E of Walford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.880, -91.840

Hail, Linn

When
July 11, 4:41 PM CST
Where
Linn County, 3.77 mi SW of Fairfax
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.880, -91.830

Hail, Benton

When
July 11, 4:45 PM CST
Where
Benton County, 1.72 mi SW of Walford
Measured
2 in hail
Reported by
Public
Coordinates
41.860, -91.870

Hail, Iowa

When
July 11, 4:47 PM CST
Where
Iowa County, 1.38 mi N of East Amana
Measured
1.75 in hail
Reported by
Public
Coordinates
41.840, -91.870

Thunderstorm Wind, Linn

When
July 11, 4:50 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.680

A spotter estimated high winds.

Thunderstorm Wind, Linn

When
July 11, 4:54 PM CST
Where
Linn County, Alburnett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.150, -91.620

A citizen reported estimated high winds.

Hail, Muscatine

When
July 11, 4:57 PM CST
Where
Muscatine County, 3.4 mi WSW of Sweetland Center
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -91.040

Thunderstorm Wind, Linn

When
July 11, 4:57 PM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -91.660

Several large tree branches blown down.

Thunderstorm Wind, Linn

When
July 11, 4:57 PM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.050, -91.580

A metal shed was blown across 29th Ave in Marion.

Thunderstorm Wind, Linn

When
July 11, 4:57 PM CST
Where
Linn County, 0.51 mi W of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -91.660

A spotter estimated high winds.

Hail, Benton

When
July 11, 4:58 PM CST
Where
Benton County, 2.31 mi NNE of Norway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.930, -91.900

Thunderstorm Wind, Linn

When
July 11, 5:00 PM CST
Where
Linn County, 1.03 mi E of Hiawatha
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.030, -91.660

A large tree was blown down, falling through a garage.

Thunderstorm Wind, Linn

When
July 11, 5:00 PM CST
Where
Linn County, 1.03 mi W of Robins
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.070, -91.690

A two foot diameter tree was blown down.

Thunderstorm Wind, Linn

When
July 11, 5:03 PM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

A spotter estimated high winds.

Thunderstorm Wind, Linn

When
July 11, 5:04 PM CST
Where
Linn County, 1.72 mi NE of Marion
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.580

A tree was blown over.

Thunderstorm Wind, Jones

When
July 11, 5:05 PM CST
Where
Jones County, 3.16 mi ESE of Martelle
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.010, -91.310

A wooden barn nearly flattened by strong winds.

Thunderstorm Wind, Jones

When
July 11, 5:06 PM CST
Where
Jones County, Anamosa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -91.280

Small trees damaged and a flag pole snapped.

Hail, Johnson

When
July 11, 5:07 PM CST
Where
Johnson County, 0.69 mi N of North Liberty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -91.620

Hail, Johnson

When
July 11, 5:09 PM CST
Where
Johnson County, 1.55 mi E of North Liberty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -91.590

Thunderstorm Wind, Linn

When
July 11, 5:11 PM CST
Where
Linn County, 1.24 mi SE of Robins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.650

A four inch diameter tree branch blown down.

Hail, Johnson

When
July 11, 5:14 PM CST to 5:19 PM CST
Where
Johnson County, 0.52 mi E of North Liberty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -91.610

Quarter to golf ball sized hail lasted 5 minutes.

Thunderstorm Wind, Jones

When
July 11, 5:18 PM CST
Where
Jones County, 1.38 mi S of Langworthy
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.180, -91.230

A large tree was blown down in a field.

Thunderstorm Wind, Cedar

When
July 11, 5:20 PM CST
Where
Cedar County, 0.51 mi E of Mechanicsville
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.900, -91.260

A utility pole was down, as reported by DOT, and the power lines were blocking both lanes of traffic.

Hail, Iowa

When
July 11, 5:21 PM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -92.290

Hail, Johnson

When
July 11, 5:22 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -91.660

Hail, Johnson

When
July 11, 5:22 PM CST
Where
Johnson County, 0.86 mi SW of North Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.630

Hail, Johnson

When
July 11, 5:25 PM CST
Where
Johnson County, 0.86 mi SW of Iowa City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.660, -91.560

Hail, Johnson

When
July 11, 5:25 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.690, -91.600

Hail, Johnson

When
July 11, 5:28 PM CST
Where
Johnson County, 0.52 mi E of Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -91.610

Thunderstorm Wind, Cedar

When
July 11, 5:28 PM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.890, -91.060

Large tree branches blown down.

Hail, Johnson

When
July 11, 5:30 PM CST
Where
Johnson County, 0.52 mi W of Iowa City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -91.560

Thunderstorm Wind, Cedar

When
July 11, 5:30 PM CST
Where
Cedar County, 1.03 mi E of Mechanicsville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
41.900, -91.250

A photo of large tree branches down was received. They also reported power lines blown down.

Thunderstorm Wind, Cedar

When
July 11, 5:35 PM CST
Where
Cedar County, Tipton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -91.130

Several trees were blown down in Tipton.

Hail, Johnson

When
July 11, 5:37 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -91.510

Thunderstorm Wind, Cedar

When
July 11, 5:40 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

An observer estimated high winds.

Thunderstorm Wind, Clinton

When
July 11, 5:41 PM CST
Where
Clinton County, 1.03 mi E of Toronto
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.900, -90.860

Several trees were blown down in Toronto, Iowa.

Thunderstorm Wind, Muscatine

When
July 11, 5:44 PM CST
Where
Muscatine County, Atalissa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -91.170

A tree was blown onto power lines.

Thunderstorm Wind, Clinton

When
July 11, 5:50 PM CST
Where
Clinton County, 0.86 mi NE of Calamus
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.830, -90.760

A large tree was blown down in Calamus, blocking a roadway.

Thunderstorm Wind, Scott

When
July 11, 5:50 PM CST
Where
Scott County, 0.69 mi N of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -90.730

Several 4 inch tree limbs were blown down.

Thunderstorm Wind, Jones

When
July 11, 5:54 PM CST
Where
Jones County, Anamosa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -91.280

A spotter estimated high winds.

Thunderstorm Wind, Scott

When
July 11, 6:00 PM CST
Where
Scott County, 1.24 mi SE of Eldridge
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.660, -90.580

Several large tree branched blown down.

Thunderstorm Wind, Scott

When
July 11, 6:00 PM CST
Where
Scott County, 1.24 mi NE of Davenport Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.630, -90.560

Very high winds observed at a residence.

Thunderstorm Wind, Clinton

When
July 11, 6:02 PM CST
Where
Clinton County, 2.57 mi SSW of Dewitt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.786, -90.570

A large 3 to 4 foot diameter tree was blown down on 270th Street, southwest of DeWitt.

Thunderstorm Wind, Scott

When
July 11, 6:03 PM CST
Where
Scott County, 0.86 mi SW of Davenport Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.610, -90.590

KDVN observed winds.

Thunderstorm Wind, Scott

When
July 11, 6:05 PM CST
Where
Scott County, 1.03 mi W of Riverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -90.490

A few 2-3 inch tree branches blown down.

Thunderstorm Wind, Scott

When
July 11, 6:05 PM CST
Where
Scott County, 1.98 mi ESE of Parkview
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.688, -90.545

Several trees down on the southwest side of Park View, with some falling over power lines along Scott Park Road. Numerous large tree branches blown down.

Thunderstorm Wind, Scott

When
July 11, 6:08 PM CST
Where
Scott County, 1.48 mi NNE of Davenport
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.550, -90.570

A 6 inch diameter limb down at Brady Street and 29th Street.

Thunderstorm Wind, Scott

When
July 11, 6:14 PM CST
Where
Scott County, 3.17 mi SSW of Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.580, -90.610

Several trees were blown down.

Hail, Scott

When
July 11, 6:19 PM CST
Where
Scott County, 1.48 mi NNE of West Lake Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -90.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906802, 906809, 906810, 906811, 906812, 906894, 906813, 906814, 906815, 906817, 906855, 906818, 906856, 906857, 906859, 906819, 906860, 906861, 906820, 906821, 906822, 906823, 906824, 906825, 906827, 906828, 906829, 906830, 906831, 906832, 906862, 906833, 906863, 906836, 906837, 906838, 906839, 906840, 906895, 906896, and more.